Anti-tumor necrosis factor (anti-TNF) medications belong to the class of medications known as biologics. Tumor necrosis factor alpha (TNF-alpha), a protein that promotes inflammation in the intestine and other parts of the body, is blocked by anti-TNF medications. This can help reduce the symptoms of inflammatory bowel disease (IBD) and promote intestinal healing in many people. Medications that fall under this umbrella include: Adalimumab (Humira®), Certolizumab pegol (Cimzia®), Golimumab (Simponi®), Infliximab (Remicade®), Infliximab-dyyb (Inflectra®), and Adalimumab-atto (Amjevita©).
Although we know what happens when people take these medications for Crohn’s disease and ulcerative colitis, there are few studies about what happens when the therapy is discontinued; who is at risk for relapse; and the optimal time to discontinue therapy. The newest study, “Evolution After Anti-TNF Discontinuation in Patients With Inflammatory Bowel Disease: A Multicenter Long-Term Follow-Up Study,” published in The American Journal of Gastroenterology in January, 2017, sought to answer these questions. What researchers found is that nearly half of the of 1,055 patients studied relapsed three years after discontinuing therapy, and over half had relapsed at the five-year mark.
The people with Crohn’s who had the longest period of remission were those who followed a “top-down” approach, in which the anti-TNF medications were used as a first line of defense rather than other medications like corticosteroids. Other factors that lowered the risk of relapse were older age and the use of an immunomodulator after stopping anti-TNF drugs. Those Crohn’s patients who had the highest risk for relapse were often female, those who stopped anti-TNF therapy electively or because of adverse reactions, and those with intestinal complications, ileal disease, or colonic involvement. Crohn’s patients also appeared to have higher rates of relapse on Humira than those on Remicaide.
Researchers could not find any predictive factors for relapse in ulcerative colitis patients.
Based on this new study, people with IBD can better work with their physician to determine the risk posed by discontinuing anti-TNF therapy, which medications should be taken after discontinuing therapy, and whether it is better for their IBD control to remain on the medication.
See Other Helpful Articles:
Jennifer Rackley is a nutritionist and mother of three girls. Two of her children have dealt with acid reflux disease, food allergies, migraines, and asthma. She has a Bachelor of Science in dietetics from Harding University and has done graduate work in public health and nutrition through Eastern Kentucky University. In addition to writing for HealthCentral, she does patient consults and serves on the Board of Directors for the Pediatric Adolescent Gastroesophageal Reflux Association.